Louisiana, 2023

Tornado and Damaging Winds in Louisiana, November 20, 2023

November 20, 2023 · NWS SHV · 4 events in 3 counties and zones

Isolated severe thunderstorms, including a few supercells, developed on the afternoon of November 20th from East Texas into parts of Northern and Central Louisiana. These thunderstorms continued to mature ahead of an approaching upper-level trough and associated cold front shifting east from the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms, including a few supercells, developed on the afternoon of November 20th from East Texas into parts of Northern and Central Louisiana. These thunderstorms continued to mature ahead of an approaching upper-level trough and associated cold front shifting east from the Southern Plains. Modest destabilization occurred within the downstream air mass, most notably in Louisiana along a retreating warm front with abundant low-level moisture and a large area of mid and upper 60s to near 70 degree dew points. The warm sector continue to expand northward ahead of the approaching upper trough, contributing to further destabilization through mid to late afternoon. Low-level flow also continued to increase ahead of the upper trough, with the resulting combination of buoyancy and shear contributing to an increasing threat for severe weather as a few thunderstorms became severe and produced some damaging wind gusts across portions of North Central Louisiana, as well as an isolated tornado in Natchitoches Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 20, 2:04 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 20, 2:04 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
204 PM CST Mon Nov 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 1259 PM CST Mon Nov 20 2023

A tornado watch remains in place across much of the area through
01z Tuesday...

The upper level pattern this afternoon is characterized by a
longwave trough extending from the Rockies southward into the
Southern Plains and into the Midwest, with a closed area of
circulation centered across the Central Plains and numerous
shorter wave perturbations rotating about. Near the surface, a
cyclone is located across S/SE OK near the Red River, with a warm
front draped to the E/SE over SW AR and N LA and a cold front
draped to the S/SW across C TX.

This evening, a potent area of mid level vorticity will be
rotating around the SE periphery of the aforementioned longwave
trough and ejecting NE into AR/Missouri Valley, continuing to
supply PVA across the ArkLaTex. Meanwhile, the surface low will
begin to move along the AR/LA border, with convection within the
warm sector and near and along the cold front ongoing. Model
guidance is suggestive that an area of MLCAPE of around
500-1000J/kg will be maintained into the evening hours as dewpoint
temperatures remain in the 60s, with effective bulk shear values
of around 60kts and 0-1 SRH values between 100-200m2/s2.
Convection will likely consist of several multicell
clusters/linear segments with a few embedded supercells, carrying
a threat for tornadoes and damaging winds. While hi-res model
guidance is still suggestive of the bulk of the warm sector
activity pushing east of the CWA in the 00z-03z timeframe, there
looks to be slightly better development along the actual cold
front, which may result in a more isolated severe or strong storm
threat slightly beyond 03z. Do expect any cold frontal convection
to wane towards 06z given loss of the most favorable thermodynamic
environment as well as the best upper level forcing as the vort
lobe and closed area of mid level circulation begin to slowly
pivot NE.

Expect generally quiet weather conditions after midnight and
through the overnight period tonight, with just a few light
showers across N LA, SW AR, and NE OK and low level cloud cover
filtering in from N to S, associated with wrap-around moisture.
Despite some CAA, a pronounced pressure gradient will lead to
sufficient vertical mixing overnight and keep a somewhat stiff NW
wind. Breezy winds and low level cloud cover combined will keep
temps from falling too dramatically in the wake of the cold front,
so expecting low temps to range from the mid 40s to low 50s
areawide.

On Tuesday, the closed area of mid level low pressure will
continue its journey NE, with another closed area of low pressure
in its wake diving straight south into the Four State Region from
the Northern Plains/Upper MS Valley. This may bring a few light
showers to portions of AR and OK late in the day, however,
stronger CAA will hold strong enough to prevent much in the way of
QPF. An enhanced pressure gradient will remain in place on
Tuesday as high pressure builds into the Plains, making it a
chilly day across the area with highs in the 50s and breezy winds.
Stronger CAA and clearing skies Tuesday night will then allow low
temps to drop into the mid to upper 30s across most of the area
(isolated freezing temps possible in portions of McCurtain Count
and potentially into far SW AR).

Kovacik

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 1259 PM CST Mon Nov 20 2023

The long term period will feature a split-flow pattern across the
E CONUS as a deep polar low strengthens over the Hudson Bay and
ridging over the N Plains gives way to a longwave trough over the
Eastern CONUS with a closed area of circulation over the Deep
South. Near the surface, the pressure gradient will have relaxed
some across the area as high pressure settles deeper into the
Southern Plains/TX and low pressure makes it way along the Eastern
Seaboard. Wednesday will be dry and sunny across the local area,
with winds finally relaxing as sfc high pressure pushes east
across into the area. High temps won't recover too much with a NW
wind remaining in place.

Conditions then change for the Thanksgiving holiday, at least
towards the latter half of the day and into Friday. The longwave
trough over the south will move east, with arguably a weak ridge
moving in ahead of a closed low moving across Northern Mexico.
With higher pressure over the area through much of the day, most
of the day will be dry with cloud cover quickly increasing from
south to north and a return to S/SE winds and highs near 60. By
Thursday evening and into Thursday night, expect rain chances to
increase, although moisture does not look as pronounced as it did
in previous runs. Nevertheless, showers will be possible through
the first half of Friday.

Then next weekend, ensemble guidance shows another trough
developing across the Rockies. This currently looks to bring the
prospect of another frontal passage across the Four State Region.
It's too early to determine if a severe threat will be associated
with it. Temperatures look to remain on the cool side with highs
in the 50s.

Kovacik

&&

.AVIATION...
(18Z TAFS)
Issued at 1114 AM CST Mon Nov 20 2023

Ceilings remain MVFR and IFR across much of E TX and SW AR late
this morning, with VFR noted and associated with more sun breaks
across much of LA. The severe weather threat will impact aviation
through much of the rest of today, with all TAFs carrying a VCTS
and many TEMPOs for -TSRA. Expect very gusty winds to be the main
threat at airport terminals. The threat will end from west to east
from mid afternoon (TX terminals) to mid to late evening (C and E
LA terminals), with a brief period of SCT VFR or clear skies
anticipated. This break in cloud cover will be short lived with
MVFR cloud cover quickly filtering in and remaining in place thru
Tues morning. Winds will be breezy out of the S/SW much of the
afternoon (erratic and gusty within or in vicinity of TSRA),
shifting to the W/NW through the evening and remaining breezy,
10-15kts gusting 20-25kts.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  56  41  56 /  20  10   0   0
MLU  53  58  41  56 /  80  10  10   0
DEQ  45  54  33  53 /  40   0   0   0
TXK  48  53  37  52 /  20   0   0   0
ELD  48  54  37  53 /  40  10   0   0
TYR  49  57  38  54 /  10   0   0   0
GGG  48  57  39  55 /  10   0   0   0
LFK  48  57  40  57 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...23
LONG TERM....23
AVIATION...23
Hazardous weather outlook, Nov 20, 12:58 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1258 PM CST Mon Nov 20 2023

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-125-211900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
1258 PM CST Mon Nov 20 2023

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorm development will increase in coverage this afternoon,
continuing to increase in severity into the late afternoon and
lasting through the evening hours. All modes of severe weather will
be possible including the risk of tornadoes, damaging wind and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for rain may return by Thursday as a low approaches the Four
State Region. No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ071>073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-165>167-
211900-
Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-
De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-
Winn-Grant-Caldwell-La Salle-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1258 PM CST Mon Nov 20 2023

...TORNADO WATCH 711 IN EFFECT UNTIL 7 PM CST THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorm development will increase in coverage this afternoon,
continuing to increase in severity into the late afternoon and
lasting through the evening hours. All modes of severe weather will
be possible including the risk of tornadoes, damaging wind and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for rain may return by Thursday as a low approaches the Four
State Region. No severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Nov 20, 11:12 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1112 AM CST Mon Nov 20 2023

TXZ149-150-152-201745-
Cherokee TX-Nacogdoches TX-Rusk TX-
1112 AM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUSK...NORTHERN
NACOGDOCHES AND SOUTHEASTERN CHEROKEE COUNTIES THROUGH 1145 AM CST...

At 1111 AM CST, Doppler radar was tracking a strong thunderstorm over
Douglass, or 12 miles west of Nacogdoches, moving northeast at 60
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nacogdoches, Garrison, Martinsville, Douglass, Trawick, Cushing,
Appleby, Mount Enterprise, Lilbert, Linwood, Looneyville, and
Lawsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 9504 3200 9460 3197 9460 3197 9454
      3160 9440 3153 9498
TIME...MOT...LOC 1711Z 242DEG 53KT 3167 9486

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Nov 20, 12:22 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1222 PM CST Mon Nov 20 2023

LAZ017-TXZ152-153-166-167-201900-
Sabine LA-Sabine TX-Nacogdoches TX-San Augustine TX-Shelby TX-
1222 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SABINE PARISH...
EAST CENTRAL NACOGDOCHES...EASTERN SHELBY...NORTHERN SAN AUGUSTINE
AND NORTHWESTERN SABINE COUNTIES THROUGH 100 PM CST...

At 1222 PM CST, Doppler radar was tracking a strong thunderstorm over
Bland Lake, or 14 miles south of Center, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Milam, San Augustine, Patroon, Shelbyville, Bland Lake, Neuville,
Chireno, Huxley, Hurstown, Denning, Sexton, Calgary, Jericho, Toledo
Bend Reservoir North, and Jordans Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3158 9438 3192 9396 3191 9395 3191 9393
      3190 9392 3189 9393 3189 9392 3152 9371
      3140 9427
TIME...MOT...LOC 1822Z 240DEG 49KT 3159 9416

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Nov 20, 12:35 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1235 PM CST Mon Nov 20 2023

TXZ152-165>167-201900-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-
1235 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NACOGDOCHES...
CENTRAL ANGELINA...SAN AUGUSTINE AND WEST CENTRAL SABINE COUNTIES
THROUGH 100 PM CST...

At 1235 PM CST, Doppler radar was tracking a strong thunderstorm near
Huntington, or 14 miles east of Lufkin, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntington, Pineland, Macune, Etoile, Zavalla, Chireno, Broaddus,
Bronson, Denning, Shawnee, and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3131 9466 3164 9428 3164 9426 3126 9389
      3113 9452
TIME...MOT...LOC 1835Z 240DEG 49KT 3127 9449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Nov 20, 1:01 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
101 PM CST Mon Nov 20 2023

LAZ010-017-TXZ152-153-166-167-201945-
De Soto LA-Sabine LA-Sabine TX-Nacogdoches TX-San Augustine TX-
Shelby TX-
101 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DE SOTO AND
CENTRAL SABINE PARISHES...EAST CENTRAL NACOGDOCHES...SOUTHEASTERN
SHELBY...SAN AUGUSTINE AND SABINE COUNTIES THROUGH 145 PM CST...

At 101 PM CST, Doppler radar was tracking a strong thunderstorm over
Macune, or 26 miles south of Center, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Milam, Many, San Augustine, Zwolle, Hemphill, Pineland, Converse,
Patroon, Bland Lake, Rosevine, Macune, Florien, Chireno, Huxley,
Noble, Fisher, Broaddus, Bronson, Chinaquapin, and Hurstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for northwestern
Louisiana...and eastern Texas.

&&

LAT...LON 3118 9423 3118 9424 3119 9425 3118 9426
      3145 9441 3194 9381 3145 9333 3117 9422
TIME...MOT...LOC 1901Z 240DEG 49KT 3142 9414

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Nov 20, 1:44 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
144 PM CST Mon Nov 20 2023

LAZ017-018-TXZ167-202030-
Natchitoches LA-Sabine LA-Sabine TX-
144 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NATCHITOCHES...SABINE
PARISHES IN NORTHWESTERN LOUISIANA AND NORTHEASTERN SABINE COUNTIES
THROUGH 230 PM CST...

At 143 PM CST, Doppler radar was tracking a strong thunderstorm near
Many, or 24 miles northwest of Anacoco, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Natchitoches, Milam, Many, Zwolle, Campti, Allen, Florien, Provencal,
Natchez, Noble, Fisher, Robeline, Powhatan, Melrose, Belmont,
Bellwood, Marthaville, Grand Ecore, Mount Carmel, and Negreet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Louisiana...and eastern Texas.

&&

LAT...LON 3158 9387 3159 9385 3159 9384 3160 9384
      3190 9330 3189 9328 3191 9326 3191 9324
      3193 9324 3197 9317 3170 9296 3168 9297
      3168 9294 3158 9287 3132 9373
TIME...MOT...LOC 1943Z 240DEG 49KT 3155 9358

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Nov 20, 1:46 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
146 PM CST Mon Nov 20 2023

LAZ017-018-202030-
Natchitoches LA-Sabine LA-
146 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NATCHITOCHES AND
SOUTHEASTERN SABINE PARISHES THROUGH 230 PM CST...

At 146 PM CST, Doppler radar was tracking a strong thunderstorm near
Hornbeck, or 8 miles northwest of Anacoco, moving northeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bellwood and Kisatchie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for northwestern
Louisiana...and eastern Texas.

&&

LAT...LON 3121 9360 3122 9360 3124 9362 3127 9362
      3127 9364 3162 9317 3137 9291 3137 9295
      3135 9295 3137 9303 3136 9339 3128 9344
      3128 9353 3124 9356 3123 9354 3120 9354
      3119 9355 3118 9357
TIME...MOT...LOC 1946Z 232DEG 38KT 3130 9348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Ft Polk radar (KPOE), 29 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Natchitoches

When
November 20, 2:32 PM CST to 2:46 PM CST
Where
Natchitoches County, 4.82 mi WSW of Gorum to 1.39 mi SSE of Janie
Rating
EF1
Path length
8.77 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.410, -93.028

An EF-1 tornado with estimated maximum winds near 105 mph touched down in extreme southern Natchitoches Parish in the Kisatchie National Forest along Forest Road 306, tracking northeast across Highway 119 through the Gorum community. Numerous trees were snapped and uprooted along its path, with the tornado crossing Andy Cedars Road, where a portion of a tin roof was ripped off of a home. The tornado crossed Janie-Gorum Road, where additional trees were snapped and uprooted, a tree fell onto a single family home, and a camper was blown over. Additional trees were downed and a roof was ripped off of a double-wide mobile home farther east along Janie-Gorum Road, before the tornado lifted just to the east of Sunk Hill Road. The estimated path length was 8.8 miles, with a path width of 150 yards.

Thunderstorm Wind, La Salle

When
November 20, 3:26 PM CST
Where
La Salle County, 2.72 mi NW of Nebo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.610, -92.180

A few trees and power lines were downed on Benelbie Road.

Thunderstorm Wind, La Salle

When
November 20, 3:26 PM CST
Where
La Salle County, 3.28 mi NNW of Nebo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.620, -92.180

A few trees and power lines were downed near the intersection of Nebo Belah Road and Clyde Road.

Thunderstorm Wind, Grant

When
November 20, 5:05 PM CST
Where
Grant County, 2.72 mi SE of Fishville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.490, -92.340

A tree was downed on Walker Ferry Road southeast of Pollock.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyThe tornado archive for Louisiana, 2023Warnings in Louisiana, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1148622, 1148619, 1148620, 1148621.